Thunderstorm Wind, Edmonson
- When
- July 27, 5:40 PM CST
- Where
- Edmonson County, 0.88 mi NW of Nick
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.140, -86.330
A tree fell in Windfield.
During the mid-to-late afternoon hours on July 27th, scattered showers and thunderstorms developed immediately ahead of a quasi-stationary surface frontal boundary located near the Ohio River. Across central Kentucky, temperatures in the upper 80s and lower 90s and dewpoints in the mid 70s provided copious amounts of instability, with convection having mixed-layer CAPE in excess of 3000 J/kg to…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During the mid-to-late afternoon hours on July 27th, scattered showers and thunderstorms developed immediately ahead of a quasi-stationary surface frontal boundary located near the Ohio River. Across central Kentucky, temperatures in the upper 80s and lower 90s and dewpoints in the mid 70s provided copious amounts of instability, with convection having mixed-layer CAPE in excess of 3000 J/kg to work with. During the mid-afternoon period, showers and thunderstorms developed along the Western Kentucky and Bluegrass Parkways and moved steadily to the south and east. The strongest storms produced isolated wind damage, mainly across south central Kentucky. While most of the severe threat subsided during the overnight hours, persistent convection across south central Kentucky created isolated flash flooding issues.
During the evening hours of July 28th, a secondary weak frontal boundary helped to spark convection across portions of Kentucky, causing isolated wind damage in Meade County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 27, 5:24 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 724 PM EDT Wed Jul 27 2022 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 615 PM EDT Wed Jul 27 2022 Effective boundary has made itself known as convection has initiated roughly along the Western Kentucky and Bluegrass Parkways. Modest sfc convergence and moisture pooling have pushed dewpoints into the mid/upper 70s, giving us an axis of up to 4000 J/kg sfc-based CAPE. With weak shear and DCAPE over 1100, it's a favorable pulse environment, but weak mid-level lapse rates will limit how tall storms can get. Still could see some marginal wind producers and maybe even a few small hailers. Most of the areas under this boundary did not receive the heavy rainfall the preceding two days, but there is an arc from LaRue and Nelson Counties up through Anderson that we'll have to keep a closer eye on, as 1-hr FFG is under 1.5 inches. && .Short Term...(This evening through Thursday) Issued at 335 PM EDT Wed Jul 27 2022 Our region has remained dry this afternoon as clearing cloud cover has allowed temps to warm into the upper 80s and even low 90s, resulting in moderate destabilization and steepening of low level lapse rates. Expect to see a line of scattered convection develop in the coming hours ahead of the frontal boundary, mainly stretching from BWG to LEX and tracking to the east. With high PWATs in place, should see some respectable rain rates, though storms should be progressive enough and do not expect as much training this evening, so overall flash flooding threat is more localized across areas with higher flash flood guidance values anyway. 3 hour FFG range from 2-4 inches across this area, with the Lake Cumberland area having the lowest FFG after recent heavy rainfall from the previous days. Overnight, we will see more rounds of showers and storms enter our forecast area as we remain primarily under a zonal flow that is squeezed between an upper ridge over the Deep South and an anomalously strong upper ridge to our north. Deep moisture convergence and nocturnal low level jetting will allow additional heavy rain showers across KY and southern IN, though soundings support an elevated component to any convective clusters tonight. We could see another lull in precip tomorrow morning after sunrise as the LLJ weakens, but we won't be done with rain chances just yet. Tomorrow looks similar to today, with the possibility of a mainly dry morning followed by afternoon destabilization that results in scattered convection. This makes it difficult to pinpoint where the heaviest axis of QPF will be. Additionally, the overall scattered nature of heavy rain rates has so far result in only very localized nuisance flooding, and no longer warranted the watch. Should confidence grow on where the axis of highest rainfall amounts will be, a new Flood Watch may be issued for Thursday. .Long Term...(Thursday night through Wednesday) Issued at 329 PM EDT Wed Jul 27 2022 ...Heavy Rainfall Pattern To Linger Into Next Week... ===================================== Synoptic Overview ===================================== A rather stagnant upper level pattern will hold sway across the CONUS over much of the next week. Upper level ridging out over the western CONUS is expected to persist though the rest of the week resulting in dangerous heat. Downstream troughing over the MS Valley and points east will remain in place. A confluent flow of moisture from the Gulf and monsoonal moisture from the desert southwest will combined with a stalled out frontal boundary to promote episodic bouts of convection with heavy rainfall. Excessive rainfall will be possible in portions of the Ohio Valley into next week. Toward the end of the extended period, there are signs that mid-level ridging from the western US may build eastward into the central Plains and eventually into the Ohio Valley by Wed/Thu of next week. ===================================== Meteorological Discussion and Societal Impacts ===================================== A somewhat complex upper level pattern is expected to continue in the medium range as an upper level ridge will hold sway across the western US with downstream troughing across the eastern US. At the same time, a low amplitude upper level ridge will be found across the far southern US. Confluent moisture flow from the western Gulf along with monsoonal moisture out of the desert southwest will result in a plume of deep/anomalously high precipitable weather values remaining over the Ohio Valley for the remainder of the week. Given that the flow aloft is virtually parallel to the confluent flow aloft, the quasi-stationary front that has remained in our region for the past several days will continue to be a player in our weather through the period. For Thursday night and Friday, aforementioned boundary will likely be located somewhere across southern KY. Combination of of lift due to the nocturnal low-level jet along with a small perturbation coming through in the mid-levels will likely result in another round of shower and thunderstorm activity across the region Thursday night and into the day on Friday. Overall thermal profiles are not supportive of severe convection during this time frame. Much of Friday could end up being a bit drier, especially across IN and into portions of northern KY as much of the model guidance shifts the frontal boundary a little more to the south. Additionally, NVA on the backside of departing upper level perturbation may supress upward motion across much of the region. The exception would be the southern third of KY where additional shower/storm develop may redevelop during the afternoon. For now, plan on keeping high PoPs in the forecast for Thursday night and early Friday and then decreasing things a bit on Friday. Timing of these perturbations and their overall coverage of convection is still a bit uncertain and additional refinements will be needed in subsequent forecasts. Lows Thursday night will be in the upper 60s to the lower 70s with highs on Friday warming into the upper 70s to the lower 80s. If more sufficient clearing takes place on Friday, temps may be a bit underdone here. For Friday night and Saturday, we may continue to see a bit of break in the precipitation across southern IN and in the northern half of KY. Will keep highest PoPs down across southern KY in this period. Lows Friday night will be a bit cooler with low-mid 60s over southern IN and northern KY. Upper 60s will be found across southern KY. Highs on Saturday look cooler as well with highs in the upper 70s across southern IN and northern KY with readings near 80 down along the KY/TN border. In the Saturday night through Wednesday timeframe, the current model guidance exhibits fairly good continuity with the previous forecast. The guidance suggests that the quasi-stationary boundary to the south will lift back northward late Saturday and into Sunday bringing episodic convection back into the region. With the upper level flow remaining virtually parallel to the low-level flow, training convection looks likely again across the region. This overall pattern would favor another threat of renewed localized flooding across the region at least through Monday night and early Tuesday. By Tue/Wed of next week, there are signs in the data that mid-level ridging out across the Plains may build far enough eastward to push the upper level trough east of the region. This pattern change would result in drier and warmer conditions for the region. Given the recent rains and expected rains over the next 4-6 days, soil moisture content will likely keep temperatures from warming up too quick. Highs Sunday/Monday will average in the low- mid 80s with overnight lows in the mid-upper 60s. Highs Tuesday/Wednesday may push into the mid-upper 80s with overnight lows in the upper 60s to the lower 70s. ===================================== Forecast Confidence ===================================== Overall forecast confidence for the long term period is medium to high with regards to precipitation forecasts. Temperature forecasts for the period are considered to be high through the weekend and medium leading into next week. && .Aviation...(00Z TAF Issuance) Issued at 715 PM EDT Wed Jul 27 2022 Storms have popped over central Kentucky and could impact BWG and LEX this evening. Better shot at precip is in LEX, but the better chance of restrictions to cig/vis will be in BWG. Have handled it with a TEMPO for IFR vis at BWG, whereas LEX is covered with just VCTS mention for now. Will keep anything this evening south of SDF and HNB, but the next batch of rain could bring MVFR visibilities there before daybreak. MVFR ceilings will follow, but only took LEX down below 2000 feet. Look for improvement in the afternoon, with BWG having another chance for thunderstorms late in the day as greater instability will reside there. Confidence in any convective forecast is moderate at best. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...RAS Short Term...CJP Long Term...MJ Aviation...RAS
Hazardous Weather Outlook National Weather Service Louisville KY 350 PM EDT Wed Jul 27 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-282000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 350 PM EDT Wed Jul 27 2022 /250 PM CDT Wed Jul 27 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Showers and thunderstorms are expected. Localized flooding issues are likely in areas that see training storms or repeated rounds of heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Several rounds of showers and thunderstorms are expected during the upcoming week. Heavy rainfall is expected in some showers and thunderstorms, and flash flooding is possible where heavy rain persists for an extended period of time. Thunderstorms may also bring gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of heavy rainfall, flooding, or wind damage to the National Weather Service in Louisville. GENERAL STORM MOTION OF THE DAY: Storms will move from the west to the east between 25 to 30 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. CJP/MJ
Special Weather Statement
National Weather Service Louisville KY
459 PM CDT Wed Jul 27 2022
KYZ026-027-061-272230-
Grayson KY-Butler KY-Ohio KY-
459 PM CDT Wed Jul 27 2022
...A strong thunderstorm will impact portions of northeastern Butler,
southwestern Grayson and southeastern Ohio Counties through 530 PM
CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm
north of Morgantown, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Grayson, northeastern Butler and southeastern Ohio Counties,
including the following locations... Monford, Steff, Aberdeen, Windy
Hill, Eden, Caneyville, Flint Springs, Brooklyn, Do Stop and Neafus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3728 8681 3743 8677 3745 8645 3721 8649
TIME...MOT...LOC 2158Z 275DEG 17KT 3731 8670
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RASSpecial Weather Statement
National Weather Service Louisville KY
537 PM CDT Wed Jul 27 2022
KYZ061-272315-
Butler KY-
537 PM CDT Wed Jul 27 2022
...A strong thunderstorm will impact portions of northeastern Butler
County through 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Morgantown, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Butler
County, including the following locations... Monford, Mining City,
Aberdeen, Flener, Eden, Brooklyn, Lee, Gilstrap, Logansport and
Huldeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3733 8678 3731 8676 3733 8672 3733 8648
3717 8647 3719 8650 3718 8654 3718 8656
3719 8657 3718 8658 3718 8663 3722 8680
TIME...MOT...LOC 2237Z 270DEG 17KT 3726 8669
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RASThe Ft Campbell radar (KHPX), 96 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
A tree fell in Windfield.
A tree fell on Home Chapel Road.
Several trees fell at Davis Crossroads in southern Butler County. An older barn was also lost.
A tree fell and blocked East Brown Street.
Lightning knocked down a power pole on West Cherry Street, knocking out power. The cost of damage is unknown.
A few county roads were flooded.
There were two trees down along Liberty Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046307, 1046308, 1046309, 1046306, 1046305, 1046304, 1046310.